Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Non-commutative arithmetic-geometric mean inequality

Author: Tomohiro Hayashi
Journal: Proc. Amer. Math. Soc. 137 (2009), 3399-3406
MSC (2000): Primary 47A63, 47A64
Published electronically: May 6, 2009
MathSciNet review: 2515409
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider a non-commutative analogue of the arithmetic-geometric mean inequality

$\displaystyle a^{r}b^{1-r}+(r-1)b\geq ra$

for two positive numbers $ a,b$ and for $ r> 1$. We show that under certain assumptions the non-commutative analogue of $ a^{r}b^{1-r}$ which satisfies this inequality is unique and equal to the $ r$-mean. The case $ 0<r<1$ is also considered. In particular, we give a new characterization of the geometric mean.

References [Enhancements On Off] (What's this?)

  • 1. T. Ando, Concavity of certain maps on positive definite matrices and applications to Hadamard products, Linear Algebra and Appl. 26 (1979) 203-241. MR 535686 (80f:15023)
  • 2. -, private communication.
  • 3. T. Ando and K. Nishio, Characterizations of operations derived from network connections, J. Math. Anal. Appl. 53 (1976) 539-549. MR 0401352 (53:5181)
  • 4. E. A. Carlen and E. H. Lieb, A Minkowski type trace inequality and strong subadditivity of quantum entropy. II: convexity and concavity, Lett. Math. Phys. 83, No. 2 (2008) 107-126. MR 2379699
  • 5. J. B. Conway, A course in operator theory. Graduate Studies in Mathematics, 21. American Mathematical Society, Providence, RI, 2000. MR 1721402 (2001d:47001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A63, 47A64

Retrieve articles in all journals with MSC (2000): 47A63, 47A64

Additional Information

Tomohiro Hayashi
Affiliation: Nagoya Institute of Technology, Gokiso-cho, Showa-ku, Nagoya, Aichi, 466-8555, Japan

Keywords: Operator inequality, operator mean, geometric mean
Received by editor(s): May 1, 2008
Received by editor(s) in revised form: February 12, 2009
Published electronically: May 6, 2009
Communicated by: Marius Junge
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society